A patient started on antituberculous therapy complains of blurred vision and difficulty distinguishing red from green. Which drug is most likely responsible?
Answer and explanation
Correct answer: D. Ethambutol
- Step 1: Each first-line antituberculous drug has a characteristic adverse effect. Step 2. Ethambutol can cause dose-related optic neuritis, so visual acuity and colour vision are checked before and during treatment. Answer: Ethambutol. Why not the others: Rifampicin causes orange secretions and enzyme induction. Isoniazid causes peripheral neuropathy and hepatitis. Pyrazinamide causes hepatitis and hyperuricaemia.
Practise more Infection.
Free questions with an explanation for every one, and full timed UKMLA Applied Knowledge Test (MSRA-style single best answer) mock tests.
More Infection questions
- A patient with pulmonary tuberculosis completes the 2-month initiation phase of rifampicin, isoniazid, pyrazinamide and ethambutol. What doe…
- A man has diarrhoea after a course of clindamycin, with a positive toxin test for Clostridioides difficile. What is the first-line treatment…
- A 19-year-old is diagnosed with meningococcal meningitis. What should be offered to his close household contacts?
- A man with advanced HIV has several weeks of exertional breathlessness and dry cough. His saturation falls from 95 to 85 percent on walking…
- Which is the first-line treatment recommended by BASHH for uncomplicated genital chlamydia in a non-pregnant adult?
- A man has a painless genital ulcer, followed weeks later by a non-itchy rash on the palms and soles. What is the treatment of choice?